Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Wilmington, OH

May 23, 2004Fayette County, Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 23, 2004, 10:58 PM EST for Fayette County, Wayne County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 10:58 PM EST (03:58 UTC)
Expired
May 23, 2004, 11:45 PM EST
In force
47 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fayette County, IN, Wayne County, IN

The radar

The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 11:00 PM ESTTSTM WND DMG4 Nw Rushville, INTREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:30 PM ESTTornado WatchSPC6 hr
May 23, 9:50 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 240358
SVRILN
INC041-177-240445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN INDIANA
  WAYNE COUNTY IN INDIANA

* UNTIL 1145 PM EST

* AT 1057 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS   
  IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED IN CENTRAL RUSH AND   
  HENRY COUNTIES AND WERE MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE CITY...
  CENTERVILLE...
  CONNERSVILLE...
  FOUNTAIN CITY...
  HAGERSTOWN...
  RICHMOND...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

LAT...LON 3987 8560 3966 8559 3955 8513 3980 8487
      3999 8483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:00 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 23, 8:00 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
900 PM EDT SUN MAY 23 2004

.DISCUSSION...
EXTENT OF LINE OF SHOWERS/THUNDERSTORMS MOVING ACROSS INDIANA
REMAINS LIMITED ALONG THE SOUTHERN EDGE. WITH SURFACE BASED
INSTABILITIES NOW DROPPING OFF...WILL GO AHEAD AND TRIM BACK POPS
SOME ACROSS INDIANA COUNTIES. WILL ALSO REMOVE POPS FOR TONIGHT
ACROSS THE PMH AREA.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 23, 4:03 AM EST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT SUN MAY 23 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231102-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
503 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL OCCUR FROM TIME TO TIME.  SOME OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 9:57 PM EST, 1 hour 1 minute before
INZ050-058-059-066-073-074-OHZ034-035-042-043-051-060-061-070-071-
077-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 PM EDT SUN MAY 23 2004

THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF EASTERN INDIANA
HAS BEEN REPLACED BY A SEVERE THUNDERSTORM WATCH THAT ALSO NOW
INCLUDES FAR WESTERN OHIO.

THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH
NUMBER 269.

IN INDIANA...

WAYNE...FAYETTE...UNION...FRANKLIN...RIPLEY AND DEARBORN.

IN OHIO...
MERCER...AUGLAIZE...SHELBY...DARKE...MIAMI...PREBLE...MONTGOMERY...
BUTLER...WARREN AND HAMILTON.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:21 PM ESTSevere Thunderstorm WarningILNUnion39 min
May 23, 11:32 PM ESTSevere Thunderstorm WarningILNFranklin43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.